Alert archive / Minnesota / Tornado Warnings in 2021
Tornado Warning 2, NWS Twin Cities, MN
NWS Twin Cities, MN issued this tornado warning at Mar 10, 2021, 4:23 PM CST for Le Sueur County, Rice County, Waseca County, Minnesota. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 10, 2021, 4:23 PM CST (22:23 UTC)
- Expired
- Mar 10, 2021, 4:49 PM CST
- In force
- 26 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Le Sueur County, MN, Rice County, MN, Waseca County, MN
The radar
The Minneapolis radar (KMPX), 80 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 10, 4:40 PM CST | HAIL 1 | 2 E Waterville, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 10, 2:46 PM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.4 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 946 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
982
WFUS53 KMPX 102223
TORMPX
MNC079-131-161-102300-
/O.NEW.KMPX.TO.W.0002.210310T2223Z-210310T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Twin Cities/Chanhassen MN
423 PM CST Wed Mar 10 2021
The National Weather Service in the Twin Cities has issued a
* Tornado Warning for...
Southeastern Le Sueur County in south central Minnesota...
Southwestern Rice County in south central Minnesota...
Northwestern Waseca County in south central Minnesota...
* Until 500 PM CST.
* At 423 PM CST, a severe thunderstorm capable of producing a tornado
was located near Janesville, or 14 miles southeast of Mankato,
moving northeast at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Elysian around 435 PM CST.
Waterville around 440 PM CST.
Morristown around 445 PM CST.
Warsaw around 450 PM CST.
Other locations impacted by this tornadic thunderstorm include
Kilkenny and Alma City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4405 9377 4408 9377 4435 9361 4425 9336
4401 9373
TIME...MOT...LOC 2223Z 212DEG 42KT 4407 9373
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
ETA1 follow-up statement
703
WWUS53 KMPX 102249
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
449 PM CST Wed Mar 10 2021
MNC079-131-161-102259-
/O.CAN.KMPX.TO.W.0002.000000T0000Z-210310T2300Z/
Le Sueur MN-Rice MN-Waseca MN-
449 PM CST Wed Mar 10 2021
...THE TORNADO WARNING FOR SOUTHEASTERN LE SUEUR...SOUTHWESTERN RICE
AND NORTHWESTERN WASECA COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 800 PM CST for south central
Minnesota.
LAT...LON 4405 9377 4408 9377 4435 9361 4425 9336
4401 9373
TIME...MOT...LOC 2247Z 212DEG 42KT 4433 9350
$$
ETAWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this tornado warning went out at Mar 10, 3:28 PM CST, 55 minutes earlier.
Area forecast discussion, Mar 10, 3:28 PM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
328 PM CST Wed Mar 10 2021
.SHORT TERM...(This evening through Thursday night)
Issued at 328 PM CST Wed Mar 10 2021
It will be a very busy 12 hours or so with the surface low currently
down by Sioux City, IA coming up through the Twin Cities on its way
to central Lake Superior by Thursday morning. With that low comes
the threat for heavy snow out toward Alexandria, severe thunderstorm
over southeast MN, and a stinger jet with strong synoptic scale
winds behind the cold front tonight.
We'll start with the severe threat. Thinking here has not changed
much. We've seen a strong warm front setup from Blue Earth (city),
to Hastings and over to between Ladysmith and Chippewa Falls. This
is about as far west as it will make it this afternoon. We've seen
500-1000 j/kg of mlCAPE come up into the Albert Lea area and we
expect this to advect north into Dakota and Pierce counties, hence
why you see the northern extent you do on the tornado watch. If a
cell can become rooted on this boundary, it will easily become
supercellular given the shear, with wind and tornadoes being the
primary hazards. Still, the area from Elysian up to Cottage Grove is
the zone of most concern.
Back to the west, it's winter. A strong deformation band is setting
up, as evidenced by the baroclinic leaf on water vapor and the heavy
band of precip on radar developing back toward Huron, SD. A
preponderance of short term models show a band of 6-9 inches of snow
along our northwest CWA boundary and issued a Winter Storm Warning
where the HREF Probability Matched Mean snowfall exceeded 6 inches.
We may need to add Laq Qui Parle county to this warning, but
confidence in warning level snows is greatest from Morris up to
Staples, so we upgraded those counties for now. There will be an
incredibly tight gradient in snowfall to the east of the main
deformation band and its not out of the realm of possibility that
this is a warning or nothing kind of event, but left an advisory
buffer to the south and east of the warning.
Behind the cold front, it looks like a classic stinger jet setup
over southeast MN. Continued with the wind advisory here, but mean
wind gusts from the HopWRF are over 50 mph in much of our wind
advisory area, which has support from the top of the mixing channel
we're seeing on BUFKIT soundings. Don't know if we'll go full high
wind warning on the winds, but a gust or two up in that vicinity
will be possible from about 9pm to 3am.
For the rest of the short term, deformation precip pulls out of
central MN and northwest WI pretty quick Thursday morning, but did
have to slow that timing down some. It will be much colder in the
wake of this system, though highs in the upper 30s to mid 40s are
actually near our seasonal norms. As much as you may want it, we're
not quite to the time where highs in the 60s are a normal thing!
Thursday night, did push us to a dry forecast, with the trough going
across northern MN into northwest WI not looking to have enough
moisture to do much more than create some mid-level clouds.
.LONG TERM...(Friday through Wednesday)
Issued at 328 PM CST Wed Mar 10 2021
The overall message of the long term forecast has not changed
significantly over the last 24 hours, that being seasonal to just
below normal temperatures and a chance for precipitation on Sunday
into Monday. The overall setup places upper level convergence
related to the left entrance region of an upper level jet over the
top of the region, resulting in large-scale subsidence and high
pressure over the area Friday and Saturday. Plenty of sunshine looks
to be in store with the feature rotating out of the area by late
Saturday. An incoming upper level low with a strengthening surface
low will then begin to move northeast towards the region on Sunday,
with a surface low forecast to develop as well. As it begins to move
towards our area, both the upper level and surface features weaken
as they become vertically stacked, with a significant range of QPF
solutions within GEFS/ECMWF ensemble members as a large
precipitation shield is present north of the surface feature within
most deterministic solutions. The overall QPF range within the GEFS
members places most members at a tenth of an inch or less up as high
as an inch and a half, with the model average around a quarter of an
inch. NBM populated chance PoPs from mid-Sunday to mid-Monday, which
looks good given the wide range of solutions that are still possible.
After FROPA Monday, conditions return to the status quo of weak high
pressure, general weak subsidence, and near to slightly below normal
temperatures to end the period. Another weak little system could
potentially bring a bit of precipitation on Wednesday, but that is
still too far out to take seriously at this point.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1145 AM CST Wed Mar 10 2021
A surface front lied across southeast Minnesota, and portions of
west central Wisconsin, south of Red Wing to Ladysmith. North of this
front, LIFR conditions prevailed with some VFR conditions between
the precipitation and drier air to the north. The main concern is
TSRA potential over the next few hours as TSRA are expected to
develop along this front and move northeastward rapidly. Although
these storms will likely be isolated with brief periods of heavy
rainfall, or perhaps a hailstone or two, the main aviation concern is
IFR/LIFR conditions continuing north of this frontal boundary. The
other concern is in the far northwest MPX CWA where a period of heavy
snowfall is likely from KMOX-KAXN-KBRD later today, and into the
evening. Currently, only KAXN is the only airport that will likely
receive several inches of snow. Elsewhere, as the precipitation
changes over to snow, accumulations should be less than an inch. By
the evening, winds will begin to increase and shift to the
west/northwest. Gusty winds will continue through the forecast period
with conditions slowly improving.
KMSP...
Timing of TSRA is the main concern but again, the storms will likely
be brief and last 15 mins. There is a potential of hail with the
storms this afternoon along with localized gusty winds. The best time
frame for the storms will occur between 21-01z. However, this is more
consistency with the forecast than confidence. TSRA currently
overhead will likely move off to the northeast by 18z, but anytime
this afternoon, TSRA are possible. IFR/MVFR conditions will last
through most of the TAF period with slowly improving conditions
Thursday afternoon.
/OUTLOOK FOR KMSP/
Fri...VFR. NW wind around 5 kts.
Sat...VFR. SW-W wind 5-10 kts.
Sun...VFR. E-ENE wind 10-15 kts.
&&
.HYDROLOGY...
Issued at 328 PM CST Wed Mar 10 2021
Some snow cover remains in our northern Wisconsin counties, as well
as frozen ground to a depth of 1 to 2 feet. Rainfall this afternoon
of an inch or more could cause minor flooding in the area,
particularly north of a line from Hudson to Chippewa Falls. Ponding
and lowland flooding would be the main threat and we will watch for
potential ice jams as well. Elsewhere, river levels throughout the
CWA will continue their typical spring rises and accelerate where
rainfall is heaviest, and while mainstem river flooding is not
expected, the rises will be noticeable.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Winter Storm Warning until midnight CST tonight for Douglas-Pope-
Stevens-Todd.
Winter Weather Advisory until midnight CST tonight for Chippewa-Lac
Qui Parle-Morrison-Stearns-Swift.
Wind Advisory from 7 PM this evening to 3 AM CST Thursday for
Dakota-Goodhue-Scott-Washington.
Wind Advisory until midnight CST tonight for Blue Earth-Faribault-
Freeborn-Le Sueur-Martin-Rice-Steele-Waseca-Watonwan.
WI...Wind Advisory from 7 PM this evening to 3 AM CST Thursday for
Barron-Chippewa-Dunn-Eau Claire-Pepin-Pierce-Rusk-St. Croix.
&&
SHORT TERM...MPG
LONG TERM...TDH
AVIATION...JLT
HYDROLOGY...CCSHazardous weather outlook, Mar 10, 2:12 PM CST, 2 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 212 PM CST Wed Mar 10 2021 MNZ041>043-047>049-054>056-112015- Douglas-Todd-Morrison-Stevens-Pope-Stearns-Lac Qui Parle-Swift- Chippewa- 212 PM CST Wed Mar 10 2021 This Hazardous Weather Outlook is for portions of central Minnesota and west central Minnesota. .DAY ONE...Tonight. Heavy snow is expected this evening from west central into central Minnesota. Snowfall amounts of 5 to 7 inches are anticipated along and northwest of a line from Ortonville to Morris, Alexandria, and Staples. Snowfall amounts will fall off quickly to the east with amounts up to an inch possible as far east as a line from Montevideo to Melrose and Fort Ripley. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed, but snowfall reports are appreciated. MNZ060-062-063-067>070-075>078-082>085-091>093-WIZ014>016-023>028- 112015- Hennepin-Ramsey-Washington-Sibley-Carver-Scott-Dakota-Nicollet- Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin- Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin- Chippewa-Eau Claire- 212 PM CST Wed Mar 10 2021 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southeast Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...Tonight. A few severe thunderstorms will be possible from south central Minnesota into west central Wisconsin, including the southeast Twin Cities metro area between 3 pm and 9 pm. Large hail, damaging winds, and a tornado or two are possible with any storms that develop. Strong winds will develop behind a cold front tonight through much of the overnight hours from south central Minnesota into the Twin Cities metro area and western Wisconsin. Westerly wind gusts up to 50 mph are possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed from mid afternoon through early evening today. MNZ044-045-050>053-057>059-061-064>066-073-074-112015- Mille Lacs-Kanabec-Benton-Sherburne-Isanti-Chisago-Kandiyohi- Meeker-Wright-Anoka-Yellow Medicine-Renville-McLeod-Redwood-Brown- 212 PM CST Wed Mar 10 2021 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southwest Minnesota and west central Minnesota. .DAY ONE...Tonight. There is a chance of thunderstorms this afternoon. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, Mar 10, 4:03 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
403 PM CST Wed Mar 10 2021
MNZ067-069-075-076-102230-
Le Sueur-Sibley-Scott-Nicollet-
403 PM CST Wed Mar 10 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LE SUEUR...
SOUTHEASTERN SIBLEY...SOUTHWESTERN SCOTT AND NORTHEASTERN NICOLLET
COUNTIES...
At 403 PM CST, a strong thunderstorm was located near Le Sueur, or 18
miles north of Mankato, moving northeast at 35 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Belle Plaine, Le Sueur, Henderson, Ottawa and Mn Valley State Rec
Area.
LAT...LON 4440 9408 4468 9390 4468 9377 4464 9376
4466 9371 4464 9365 4436 9396
TIME...MOT...LOC 2203Z 206DEG 32KT 4443 9398
ETAThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 10, 3:39 AM CST | Winter Weather Advisory | MPX | Chippewa, Douglas, Lac qui Parle, Morrison, Pope, Stearns and 3 more | 20 hr |
| Mar 10, 3:40 AM CST | Wind Advisory | MPX | Blue Earth, Dakota, Faribault, Freeborn, Goodhue, Le Sueur and 7 more | 23 hr |
| Mar 10, 12:06 PM CST | Winter Storm Warning | MPX | Douglas, Pope, Stevens, Todd | 12 hr |
| Mar 10, 4:03 PM CST | Special Weather Statement | MPX | Le Sueur | 27 min |
| Mar 10, 4:13 PM CST | Tornado Warning | MPX | Dakota, Rice, Scott | 14 min |
| Mar 10, 4:36 PM CST | Tornado Warning | MPX | Dakota, Rice, Scott | 24 min |
| Mar 10, 4:47 PM CST | Tornado Warning | MPX | Dakota, Rice | 28 min |
| Mar 10, 4:54 PM CST | Special Weather Statement | MPX | McLeod | 36 min |
| Mar 10, 5:15 PM CST | Tornado Warning | MPX | Dakota, Rice | 30 min |
| Mar 10, 5:27 PM CST | Severe Thunderstorm Warning | MPX | Dakota, Ramsey, Washington | 29 min |
Nearby
Tornado Warnings in Minnesota, 2021Every tornado warning in 2021Tornadoes in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.